Kansas, 2016

Flash Flood in Kansas, September 15 to 16, 2016

September 15 to 16, 2016 · NWS SGF · 1 event in 1 county or zone

A slow moving storm produced localized heavy rainfall and caused one report of flash flooding in southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving storm produced localized heavy rainfall and caused one report of flash flooding in southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 15, 5:33 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 15, 5:33 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)

It was a typical pulse thunderstorm day over southern Missouri
this afternoon. Climatologically it's a little late in the year
for it, however, most of the ingredients for strong to severe
pulsers have come together.

Look for additional storms through the late afternoon and evening.
Given that precipitable water values are over 1.60 inches, any
slow moving or training updrafts could pose a heavy rain or
localized flash flood risk.

Heading into tonight's period, most locations should remain dry.
However, there does appear to be shortwave energy approaching from
the northwest that could trigger convection closer to Highway 54.
Will continue the higher POPS in that region toward the early
morning hours of Friday.

This convection will eventually shift through southern Missouri
during the day on Friday, providing the region with a cloudy and
stormy day. A few of these storms could become strong to severe as
shear increases across the region to roughly 30 to 35 knots.
Localized flash flooding also can not be ruled out given the moist
airmass and slow movement of storms.

.LONG TERM...(Saturday through Thursday)

While a frontal system will be south of the Ozarks during the
weekend, cyclonic flow could lead to some scattered showers on
Saturday and Saturday night. Most of the rain should exit the
region by Sunday.

It's kind of late for another summertime high to build into the
southern United States, but it appears as though another one will
develop. This will bring warm and dry weather to the area through
much of next week, if not all of next week.

Look for temperatures next week to warm well into the 80s on an
afternoon basis. We could even experience some temperatures
warming to near 90 given the pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 626 PM CDT Thu Sep 15 2016

There will be some isolated thunderstorm potential this evening
across southern Missouri, however coverage is expected to be too
limited to include thunderstorms in the TAFs. Amendments will be
needed if one of these thunderstorms approaches a TAF site.

VFR is then primarily expected overnight with VFR conditions.
There is some potential for slight reductions to visibility, but
confidence in this occurring is low at this time.

Confidence is then fairly high that thunderstorms will impact
southern Missouri on Friday. MVFR and localized IFR conditions can
be expected around storms.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Sep 15, 6:56 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT THU SEP 15 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
756 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
  PERIOD. A FEW STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
  WIND GUSTS IN EXCESS OF 60 MPH. HAIL UP TO THE SIZE OF HALF
  DOLLARS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF EXTREME
  SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI. THE SEVERE
  WEATHER THREAT WILL DIMINISH BY LATE THIS EVENING.

  DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALIZED HEAVY
  RAIN AND FLASH FLOODING WILL BE POSSIBLE WITH ANY TRAINING
  STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL CONTINUE FRIDAY INTO FRIDAY EVENING. A FEW
  OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS
  BEING THE PRIMARY RISK. THERE IS ALSO A SLIGHT RISK FOR
  LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Sep 15, 6:41 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT THU SEP 15 2016

MOZ066-160130-
VERNON MO-
741 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERNON COUNTY UNTIL 830
PM CDT...

AT 741 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEVADA...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEVADA...                         DEERFIELD...
METZ...                           HORTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3806 9443 3805 9424 3803 9423 3805 9420
      3804 9419 3805 9419 3801 9413 3780 9437
      3782 9451 3789 9456
TIME...MOT...LOC 0041Z 222DEG 12KT 3792 9440

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 136 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bourbon

When
September 15, 10:05 PM CST to September 16, 12:05 AM CST
Where
Bourbon County, 3.45 mi S of Petersburg to 3.28 mi S of Petersburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.720, -94.980

Excessive rainfall caused Prong Creek to flood a section of Highway 3.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654854.